Wyoming, 2012

High Wind in Wyoming, April 11, 2012

April 11, 2012 · NWS RIW · 2 events in 2 counties and zones

A vigorous upper level disturbance brought strong southerly wind to the area as it moved through the Great Basin. Wind gusts to 67 mph were recorded at Worland and gusts to 64 mph were measured at Lander.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A vigorous upper level disturbance brought strong southerly wind to the area as it moved through the Great Basin. Wind gusts to 67 mph were recorded at Worland and gusts to 64 mph were measured at Lander.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 11, 2:39 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 11, 2:39 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
339 PM MDT WED APR 11 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY

A LARGE UPPER LEVEL LOW PRESSURE TROUGH MOVING THROUGH THE WESTERN U.S.
WITH INCREASING DIVERGENT SOUTHERLY FLOW ALOFT WILL COMBINE WITH
VERY WARM EARLY EVENING TEMPERATURES TO SUPPORT INCREASING SHOWERS
AND ISOLATED THUNDERSTORMS OVER THE AREA. THE THUNDERSTORM THREAT
WILL DIMINISH BY MIDNIGHT WITH COLDER AIR MOVING INTO THE WEST
WITH SNOW SHOWERS BECOMING MORE WIDESPREAD OVER THE WESTERN
MOUNTAINS. SNOWFALL OF 3 TO 6 INCHES CAN BE EXPECTED ABOVE 9000
FEET WITH LOWER AMOUNTS BELOW. THE FIRST SHORT WAVE TROUGH WILL
EJECT NORTHEAST ACROSS THE AREA FROM THE MAIN TROUGH TONIGHT.
THIS WILL BRING WEAK RIDGING IN SOUTHWEST FLOW INTO THE AREA THURSDAY
BUT THE COLD AIR ALOFT WILL INCREASE THE INSTABILITY OVER THE AREA
BY AFTERNOON WITH ANOTHER ROUND OF INCREASING SHOWERS AND ISOLATED
THUNDERSTORMS. TEMPERATURES WILL COOL MORE THURSDAY NIGHT WITH
SNOW LEVEL LOWERING IN THE WESTERN MOUNTAINS. THE PACIFIC TROUGH
WILL SPREAD ACROSS THE WESTERN HALF OF THE CONUS FRIDAY WITH
COLDER AIR OVER THE AREA AND MORE SHOWERS...ESPECIALLY IN THE
MOUNTAINS. ADDED ISOLATED THUNDERSTORMS FOR FRIDAY AFTERNOON AND
EVENING. THE SOUTHERN PART OF THE TROUGH WILL BE CUT OFF WITH THE
CUT OFF LOW DRIFTING SLOWLY NORTHEAST WITH A MORE CLASSIC UPSLOPE
PRECIPITATION EVENT DEVELOPING EAST OF THE CONTINENTAL DIVIDE ON
SATURDAY. SNOW LEVELS SHOULD BE DOWN TO 7000 TO 6000 FEET ON SATURDAY.
COOL TEMPERATURES SLIGHTLY THROUGH THE PERIOD AND THIS TREND
SHOULD CONTINUE THROUGH THE SHORT TERM. THE MAIN QUESTION WILL BE
THE TRACK AND STRENGTH OF THE CUT OFF LOW. AT THIS TIME THE MODELS
ARE IN FAIR AGREEMENT WITH THIS COMPLEX DYNAMIC AND CONVECTIVE
STORM SYSTEM.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

THE EXTENDED PERIOD REMAINS CHALLENGING FOR THIS WEEKEND. MODELS
BEGIN TO DIVERGE WITH THE TIMING AND PLACEMENT OF THIS STORM AFTER
SATURDAY NIGHT...AS IT TRAVERSES ACROSS THE FOUR CORNERS. THE GFS
REMAINS THE STRONGEST AND SLOWEST...AS IT MOVES OVER THE FRONT RANGE
BY SUNDAY EVENING. THE ECMWF AND GEM ARE THE MORE PROGRESSIVE
MODELS...EJECTING THE STORM OUT INTO CENTRAL NEBRASKA BY THE SAME
TIME FRAME. OVERALL IMPACT OF THIS STORM LOOKS BE MINIMAL...AS MOST
OF THE COLD AIR WITH THIS SYSTEM IS EXPECTED TO REMAIN TO THE SOUTH.
THIS WILL OFFSET ANY FAVORABLE UPSLOPE CONDITIONS THAT WILL BE
CREATED WITH THIS EVENT.  A RAIN SNOW MIX WILL BE POSSIBLE DURING
THE OVERNIGHT AND MORNING HOURS ACROSS THE LOWER
ELEVATIONS...CHANGING OVER TO RAIN BY THE AFTERNOON. SNOW WILL BE
LIGHT IN THE HIGHER ELEVATIONS. WILL CONTINUE TO MONITOR THE
EVOLUTION OF THIS SYSTEM...AS IT GET CLOSER TO THE CONUS. NORTHWEST
FLOW ALOFT AND BUILDING HIGH PRESSURE IS EXPECTED BY MONDAY
AFTERNOON AS THE SYSTEM MOVES EASTWARD.

&&

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL EAST OF THE CONTINENTAL DIVIDE.
MVFR TO LOCAL IFR CONDITIONS WILL INCREASE OVER AND NEAR THE
WESTERN MOUNTAINS WITH MOUNTAIN OBSCURATIONS. CEILINGS WILL BE
LOWERING AROUND KJAC WITH SHOWERS INCREASING OVER THE AREA.  THE
LOWERING CEILINGS AND SHOWERS WILL THEN SPREAD EAST INTO KPNA AND
KBPI THROUGH 06Z.  WINDS WILL INCREASE ACROSS ALL TAF LOCATIONS
WITH THE APPROACH OF A COLD FRONT. ISOLATED THUNDERSTORMS WILL BE
A THREAT ACROSS THE AREA THROUGH 06Z. THE COLD FRONT WILL MOVE
THROUGH CENTRAL AND EAST CENTRAL WY BETWEEN 03Z AND 06Z BRINGING
GUSTY WIND AND SCATTERED RAIN SHOWERS. ISOLATED SHOWERS WILL
LINGER IN MANY LOCATIONS ON THURSDAY.

&&

.FIRE WEATHER...

AN APPROACHING PACIFIC TROUGH WILL INCREASE THE SURFACE PRESSURE
GRADIENT RESULTING IN AN INCREASING SOUTH SOUTHWEST FLOW EARLY
THIS EVENING THE WINDS WILL COINCIDE WITH THE MINIMUM RELATIVE
HUMIDITY LOWERING TO 10 TO 15 PERCENT ALONG WITH WARM EVENING
TEMPERATURES ACROSS AREAS EAST OF THE DIVIDE AS WELL AS SWEETWATER
AND THE LOWER ELEVATIONS OF SUBLETTE COUNTY.  ISOLATED
THUNDERSTORMS WILL BE A THREAT THIS EVENING ACROSS THE AREA WITH
GUSTY WINDS AND SMALL HAIL JUST AHEAD OF THE APPROACHING
ASSOCIATED PACIFIC COLD FRONT THIS EVENING. AS THE PACIFIC TROUGH
MOVES NORTHEAST ACROSS WYOMING COOLER SHOWERY WEATHER WILL MOVE
INTO THE AREA TONIGHT AND PERSIST THROUGH FRIDAY NIGHT. TONIGHT
THROUGH THURSDAY NIGHT...ACCUMULATING SNOW WILL FALL IN MUCH OF
WESTERN WYOMING WITH 2 TO 5 INCHES OF SNOW EXPECTED ABOVE 8500
FEET IN THE WIND RIVER MOUNTAINS. 4 TO 6 INCHES WILL LIKELY FALL
ON THE TETONS AND SOUTHWEST YNP DURING THIS TIME FRAME. 2 TO 4
INCHES ARE EXPECTED ON THE HIGHER BIG HORN MTNS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...LAVOIE
AVIATION...LAVOIE
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Apr 11, 9:29 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1029 AM MDT WED APR 11 2012

WYZ001>020-022>030-121330-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1029 AM MDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY...UNSEASONABLY WARM CONDITIONS COMBINED WITH LOW
RELATIVE HUMIDITY AND SOUTH WINDS WILL RESULT IN ELEVATED FIRE
WEATHER BEHAVIOR ACROSS SOUTH AND CENTRAL WYOMING THIS AFTERNOON
BEFORE SCATTERED SHOWERS AND SOME THUNDERSTORMS DEVELOP THIS
AFTERNOON AND EVENING.  THUNDERSTORMS MAY PRODUCE SMALL HAIL AND
LOCALLY STRONG GUSTY WINDS POSSIBLY GUSTING AS HIGH AS 55 MPH FOR
BRIEF PERIODS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
WIDESPREAD ACROSS THE AREA WITH SNOW LEVELS LOWERING TO THE VALLEY
FLOORS THURSDAY NIGHT AND FRIDAY.  SMALL HAIL AND GUSTY WINDS ARE
LIKELY.  SNOW ACCUMULATION OF 2 TO 6 INCHES CAN BE EXPECTED IN THE
MOUNTAINS.

SATURDAY AND SUNDAY...ACCUMULATING SNOW LIKELY IN MOUNTAINS ABOVE
7000 FEET. SNOW LEVELS ARE EXPECTED TO LOWER TO VALLEY AND BASIN
FLOORS BY SATURDAY NIGHT...WHILE PRECIPITATION INCREASES EAST OF THE
DIVIDE. SIGNIFICANT SNOWFALL IS POSSIBLE EAST OF THE DIVIDE BY
SUNDAY. STAY TUNED FOR DETAILS ON THIS POTENTIAL SPRING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 11, 2:57 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
357 PM MDT WED APR 11 2012

WYZ030-112300-
EAST SWEETWATER COUNTY-
357 PM MDT WED APR 11 2012

ISOLATED THUNDERSTORMS IN SOUTHEAST SWEETWATER COUNTY MOVING NORTH
AT 25 MPH WILL MOVE ACROSS INTERSTATE 80 AROUND THE WAMSUTTER AREA
AROUND 425 PM MDT.  STRONG WIND GUSTS NEAR 50 MPH WILL BE POSSIBLE
ALONG THE INTERSTATE AS THE THUNDERSTORMS MOVE THROUGH THE AREA.
SOME SMALL HAIL IS ALSO POSSIBLE.

C.BAKER
Special weather statement, Apr 11, 3:59 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
459 PM MDT WED APR 11 2012

WYZ017-019-020-022-030-120200-
CASPER MOUNTAIN-EAST SWEETWATER COUNTY-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-WIND RIVER BASIN-
459 PM MDT WED APR 11 2012

SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING. THE
BIGGEST THREAT WILL BE THE OUTFLOW WIND GUSTS WHICH COULD REACH
SPEEDS BETWEEN 35 AND 55 MPH...AS THESE SHOWERS AND STORMS MOVE
THROUGH YOUR AREA. THE SHOWERS OR STORMS WILL BE MOVING FROM SOUTH TO
NORTH AROUND 30 MPH...AND THUS WILL NOT LAST LONG IN YOUR LOCATION.
SEEK SHELTER INDOORS IF THREATENING WEATHER APPROACHES.

AR
Special weather statement, Apr 11, 5:09 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
609 PM MDT WED APR 11 2012

WYZ010-011-120300-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
609 PM MDT WED APR 11 2012

SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS EVENING. THE
BIGGEST THREAT WILL BE THE OUTFLOW WIND GUSTS WHICH COULD REACH
SPEEDS BETWEEN 35 AND 50 MPH...AS THESE SHOWERS AND STORMS MOVE
THROUGH YOUR AREA. BRIEF HEAVY RAIN AND SMALL HAIL COULD OCCUR
WITH STRONGER STORMS. THE SHOWERS OR STORMS WILL BE MOVING FROM SOUTH
TO NORTH AROUND 30 MPH. SEEK SHELTER INDOORS IF THREATENING WEATHER
APPROACHES.

AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
April 11, 6:19 PM MST to 6:29 PM MST
Where
Lander Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Southeast Big Horn Basin

When
April 11, 6:43 PM MST to 6:53 PM MST
Where
Southeast Big Horn Basin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368134, 368133.